DEAR DR. ROACH: I have a stent, but also a knee replacement, for which I take four 500-mg capsules of amoxicillin each time I go to the dentist, including just for cleaning. This is per my surgeon's orders. Do you have any information that would question the necessity of this? — M.W.
ANSWER: Bacteria can get into the bloodstream occasionally in healthy people. They often enter through the mouth, especially in people with poor oral hygiene or with inflammatory oral conditions, such as gingivitis (gums) or periodontitis (tooth lining). The reason to take antibiotics is to prevent the bacteria in the blood from getting into someplace they are likely to cause harm, such as prosthetic heart valves, joints or stents. For years, expert groups recommended taking antibiotics around the time of dental procedures.
The problem is that it's not clear whether antibiotics help prevent infection, and it is clear that antibiotics have the potential to cause harm, although the risk of serious problems with a single dose of amoxicillin is pretty small. No study has ever shown a reduction in the rate of serious infections from using antibiotics before a dental procedure.
Further, bacteria are just about as likely to get into the bloodstream after brushing (or even after a bowel movement). For this reason, antibiotics to be taken before dental procedures are reserved for people at the highest risk, those in whom an infection would be extremely dangerous. This includes people with artificial materials in the bloodstream, such as prosthetic heart valves, or with repaired congenital heart disease. People with any history of infection of the heart valves are at high risk and should receive antibiotics.
For people like you, with orthopedic hardware, infection after a dental procedure is rare. A joint statement by the American Dental Association and the American Academy of Orthopedic Surgeons instructed: "In general, for patients with prosthetic joint implants, prophylactic antibiotics are not recommended prior to dental procedures to prevent prosthetic joint infection." However, any given person may have underlying surgical or medical issues that may supersede these general recommendations.
What remains important is maintaining good oral hygiene and promptly treating any dental infections.
DEAR DR. ROACH: I am a healthy 79-year-old who takes the blood thinner Xarelto for occasional atrial fibrillation. I hear it can be dangerous. I have had rectal bleeding in the past, which wasn't serious but was scary. I can't take aspirin, so when I accidently took it in an over-the-counter cold medication, I threw up blood. Should I be worried about being on Xarelto? — E.H.
ANSWER: Xarelto has the same or somewhat lower risk of bleeding than warfarin (Coumadin), but it cannot be reversed in an emergency. Aspirin significantly increases bleeding risk when added to Xarelto (or warfarin, or any of the other newer anticoagulants).
Throwing up blood is potentially a medical emergency, and you should at least talk to, if not see, your doctor that same day. If you threw up more than just a little blood, you should be on your way to the emergency room.
The decision to take anticoagulation to prevent stroke in atrial fibrillation is based on your benefits weighed against your risks. Given a history of vomiting blood and rectal bleeding, I would have a long talk with your doctor before making a decision.